Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (48)

Published Date
PSNet Publication Date
1 - 20 of 48 WebM&M Case Studies
Tanya Rinderknecht, MD and Garth Utter MD, MSc| April 29, 2020
A 52-year old women presented to the emergency department with a necrotizing soft tissue infection (necrotizing fasciitis) after undergoing cosmetic abdominoplasty (‘tummy tuck’) elsewhere. A lack of communication and disputes between the Emergency Medicine, Emergency General Surgery and Plastic Surgery teams about what service was responsible for the patient’s care led to delays in treatment. These delays allowed the infection to progress, ultimately requiring excision of a large area of skin and soft tissue.
Glen Xiong, MD and Debra Kahn, MD| November 27, 2019
Two different patients were seen in the emergency department a history of excessive alcohol consumption and suicidal ideation along with other medical comorbidities. In both cases, acute medical conditions prevented a comprehensive psychiatric evaluation being completed by psychiatric emergency services. Unfortunately, both patients were discharged after resolution of their medical conditions and were later found dead.
Take the Quiz
Nicole M. Acquisto, PharmD, and Daniel J. Cobaugh, PharmD| March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin. However, both the intern and the resident ordered 50 units of insulin, and the patient received both doses—causing his blood glucose level to dip into the 30s.
Jeanna Blitz, MD| November 1, 2018
When patients in two cases did not receive complete preanesthetic evaluation, problems with intubation ensued. In the first case, an anesthesiologist went to evaluate a morbidly obese patient scheduled for hysteroscopy. As the patient was donning her hospital gown behind a closed curtain, he waited but left without performing the preoperative assessment because the morning surgery list was overbooked and he had many other patients to see. Once in the operating room, he discovered on chart review that the woman had a history of gastroesophageal reflux. She could not be intubated, and a supraglottic airway was placed. In the second case, an elderly man with a tumor mass at the base of his tongue was scheduled for a biopsy. On examination, the anesthesiologist could not see much of the mass with the patient's mouth maximally open and tongue sticking out, and he couldn't locate the patient's head and neck CT to further evaluate the mass. The surgeon arrived late and did not communicate with the anesthesiologist about the patient. After inducing general anesthesia, laryngoscopy and intubation proved extremely difficult as the mass obscured the view of the larynx. A second anesthesiologist was called, and together they were able to intubate the patient with a fiberoptic bronchoscope.
Paul C. Walker, PharmD, and Jerod Nagel, PharmD| April 1, 2014
Following a hospitalization for Clostridium Difficile–associated diarrhea, a woman with HIV/AIDS and B-cell lymphoma was discharged with a prescription for a 14-day course of oral vancomycin solution. At her regular retail pharmacy, she was unable to obtain the medicine, and while awaiting coverage approval, she received no treatment. Her symptoms soon returned, prompting an emergency department visit where she was diagnosed with toxic megacolon.
Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP| December 1, 2013
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
Isla M. Hains, PhD| June 1, 2012
An elderly woman was transferred to a tertiary hospital for surgical repair of hip fracture, without complete information or records. The receiving surgeons were not informed that she had a cardiac arrest during induction of anesthesia at the community hospital. Surgery proceeded, but the patient died a few days later.
Marta L. Render, MD| May 1, 2012
After placing a central line in an elderly patient following a heart attack, a community hospital transferred him to a referral hospital for stenting of his coronary arteries. He was discharged to an assisted living facility 2 days later, with the central line still in place.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Jim Smith, PT, DPT, MA| October 1, 2011
Admitted to the trauma service following severe injuries, a man is transferred to the ICU for mechanical ventilation. After 6 weeks of hospitalization, the patient's initial shoulder injury progressed to involve significantly limited mobility and pain, prompting concern that physical therapy should have been initiated earlier.
Annette J. Johnson, MD, MS| October 1, 2011
When a hospitalized man developed an arrhythmia, the night float resident checked a radiology report that stated the patient had a DVT. Intervention was started based on that assumption. However, the radiology report had been transcribed incorrectly.
Amy A. Vogelsmeier, PhD, RN| September 1, 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH| November 1, 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Emily S. Patterson, PhD| November 1, 2008
Due to lack of communication during shift change, an infant's transfer to a higher level of care is delayed. The infant develops respiratory distress, prompting a call to the rapid response team and transfer to the ICU.
Shareen El-Ibiary, PharmD, BCPS| November 1, 2008
A pregnant woman with asthma was admitted to the hospital with respiratory distress. Although the emergency department providers noted that she was pregnant, this information was not conveyed to the floor. On admission, the patient was given an antibiotic that could have been dangerous.
Ted Eytan, MD, MS, MPH| October 1, 2008
An elderly, non–English-speaking man with diabetes was admitted to the hospital twice in 8 days due to hypoglycemia. At discharge, the patient was instructed not to take any antidiabetic medications. In between hospitalizations, he saw his primary care physician, who restarted an antidiabetic medication.
Mitch Rodriguez, MD, MBA; Rebecca Mannel, BS, IBCLC; Donna Frye, RN, MN| September 1, 2008
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
David L. Feldman, MD, MBA| May 1, 2008
Prior to surgery, an anesthesiologist and surgical physician assistant noted a patient's allergy to IV contrast dye, but no order was written. During a time out before the procedure, an operative nurse raised concern about the allergy, but the attending anesthesiologist was not present and the resident did not speak up.